What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 6:11 PM CST, 10 minutes earlier.
Area forecast discussion, Jun 9, 6:11 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
711 PM CDT Sun Jun 9 2024
...New AVIATION...
.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 431 PM CDT SUN JUN 9 2024
Severe thunderstorms are possible through 2am tonight for areas
generally north of Interstate 85 and Highway 80. This covers
roughly the northern two thirds of Central Alabama. Thunderstorms
are expected to develop within the next few hours across western
Alabama, Mississippi, and Arkansas. These storms will generally
move east southeast through the evening. The atmosphere over the
area is characterized by SBCAPE values ranging from 2500-4000j/kg,
Effective Bulk Shear values up to 35kts, Downdraft CAPE
1100-1300j/kg, CAPE of 1000j/kg in the hail growth zone, but there
is some drier air aloft and poor mid level lapse rates amongst
others. The main thing we are missing at the present moment is a
trigger. Convective temperatures are not enough alone to provide
the forcing necessary for sustain updrafts at this time. A cold
front was located over Tennessee and will only slowly move
southward this evening. There are a few outflow boundaries out
ahead of the front that will most likely be the focus for
thunderstorm development as a short wave moves in this evening. It
appears that if thunderstorms can become organized, they would
move through later this evening with a threat of damaging wind
gusts and large hail. But there remains some doubt as to which
boundary or area of sustained thunderstorms will develop and where.
A watch has been posted for areas west of us and we are
monitoring the this activity for possible watches or warning
later. It also appears that the upper ridge does recede southward
enough for some development too. Made some minor adjustments to
the ongoing forecast but nothing that alters the main message.
75
&&
.SHORT TERM...
(This evening through Monday)
Issued at 146 PM CDT SUN JUN 9 2024
Key Messages:
- Conditional risk for shower and thunderstorm activity through
tonight, some storms may be severe with a damaging wind and hail
risk.
Tonight.
Another shortwave impulse associated with a longwave trough will
drop southeast over the Mid-South Region this evening. This
feature is supporting ongoing shower and thunderstorm activity
across portions of Northeast Arkansas and Southeast Missouri. This
activity will move east-southeast with time and it or its outflow
may result in additional shower and thunderstorm development this
evening and overnight with the nearing trough from the northwest
and the advancing surface cold front that will be positioned
roughly along the Interstate 20 corridor before midnight. Winds
will become northwest behind the front with west winds persisting
ahead of the front with speeds from 4-8 mph. Low temperatures will
range from the mid 60s far northwest to the low 70s generally
near and south of the U.S. Highway 80 corridor.
Monday.
The national flow pattern amplifies on Monday with longwave
troughing over the Tennessee Valley extending northeast toward the
upper low located just northeast of Maine while ridging builds
over much of the Plains. The surface cold front will continue to
advance south toward the Gulf Coast through the day. Decreasing
clouds are forecast across the northwest half of the area while
lingering clouds with chances for shower and thunderstorm activity
will continue across the southern half of the area through the
morning hours, becoming increasingly confined to the far southeast
counties after noontime. Dry conditions will return areawide by
the evening hours. Winds will be from the northwest areawide with
speeds from 5-10 mph. High temperatures will range from the low
80s far north and in the higher elevations east to readings around
90 across the far southeast counties.
05
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 146 PM CDT SUN JUN 9 2024
The main focus during the week will be on increasing heat and
potential heat-related impacts as we reach the warmest temperatures
so far this year towards the end of the week. Upper-level troughing
over the Southeast and a large region of high pressure over the
Central US will drive northeasterly flow across Central Alabama and
highs in the mid 90s. Otherwise, the forecast remains dry for much
of the earlier half of the week with small opportunities for rain
across the far south related to inverted troughing over the
eastern Gulf of Mexico.
86/Martin
Previous long-term discussion:
(Monday night through Saturday)
Issued at 353 AM CDT SUN JUN 9 2024
A significant upper-level trough east of the Mississippi River and
the associated confluence zone will support relative high pressure
moving southward into the Ohio Valley and southern states. A
cooler and much drier airmass will be advected from the north
Monday night with lows ranging from the upper 50s to the mid 60s
from north to south. Dry conditions and low relative humidity
values should continue Tuesday and Wednesday as high pressure
remains in control under northwesterly flow at 500 mb.
While moisture will gradually increase Thursday through Saturday,
the arrival of increased rain chances could be delayed. Models are
trending toward more ridging across the Deep South, keeping a
disturbance in the Gulf of Mexico south of our area through
Saturday. Our latest forecast significantly undercuts the NBM POPs
Thursday through Saturday, and it is possible that most of the
forecast area remains dry.
87/Grantham
&&
.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT SUN JUN 9 2024
All terminals start VFR. There are several small scale boundaries
that may produce storm initiation early this evening. Mentioned
varying degrees of thunder for several hours at the northern
terminals with ceilings eventually into MVFR and possibly IFR at
times. The timing and placement of convective development at the
southern sites was less clear and mentioned only PROB30 on Monday
for now. If the storms organize north, an update for storms may
become necessary. A cold front will move north to south over the
area later tonight into Monday with winds becoming north to
northwest 5-10kts and rain chances becoming confined to the south.
Some of the storms tonight may produce damaging winds and large
hail.
75
&&
.FIRE WEATHER...
Afternoon minimum RHs are forecast to remain above critical levels
over the next few days. Overnight RH recovery should be in the
upper 70s to low 90s. 20-foot winds should run at or less than 7
mph over the next few days, west-northwesterly today, and
northerly on Monday. Some showers and thunderstorms may occur late
this afternoon into tonight as a front moves across the area.
Additional isolated to scattered showers are possible Monday
afternoon across the southern half of the area as the front
finally clears the area. Dry weather is expected from Tuesday
through at least Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 67 83 57 84 / 40 20 0 0
Anniston 67 83 58 85 / 40 20 0 0
Birmingham 68 84 61 85 / 60 20 0 0
Tuscaloosa 70 86 61 86 / 60 20 0 0
Calera 68 85 62 85 / 60 20 0 0
Auburn 70 86 65 86 / 40 30 10 0
Montgomery 72 87 66 87 / 30 30 10 0
Troy 71 89 66 88 / 20 50 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....86/Martin
AVIATION...75
Hazardous weather outlook, Jun 9, 6:15 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
715 AM CDT Sun Jun 9 2024
ALZ011>015-017>050-101515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
715 AM CDT Sun Jun 9 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Storms may become severe late this afternoon through Midnight across
portions of Central Alabama. The primary threat is damaging winds up
to 60 mph. Quarter size hail is also possible with the more
persistent storms. Rainfall may be heavy at times with the stronger
cores.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon through tonight.
In the hours before
Special weather statement, Jun 9, 5:07 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT Sun Jun 9 2024
ALZ011-012-092330-
Marion AL-Lamar AL-
607 PM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
630 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or over Hamilton, moving southeast at 10 mph. Additional
storms will move in from Mississippi.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Guin, Gu-
Win, Brinn, Weston, Twin, Shottsville, Pearces Mill, Rankin Fite
Airport, Byrd, Bexar, Marion County Public Lake, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3421 8819 3426 8818 3429 8818 3420 8772
3395 8784 3408 8820
TIME...MOT...LOC 2307Z 292DEG 9KT 3416 8802
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Jun 9, 5:11 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
611 PM CDT Sun Jun 9 2024
ALZ030-031-092345-
Greene AL-Sumter AL-
611 PM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND NORTH
CENTRAL SUMTER COUNTIES THROUGH 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 12 miles south of Aliceville, moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panola, West Greene, New West Greene, Warsaw, Pleasant Ridge, and New
Mount Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Alabama.
&&
LAT...LON 3300 8817 3301 8817 3302 8804 3284 8805
3291 8828 3299 8828
TIME...MOT...LOC 2311Z 278DEG 7KT 3294 8818
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jun 9, 5:29 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 PM CDT Sun Jun 9 2024
ALZ012-100015-
Lamar AL-
629 PM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LAMAR COUNTY THROUGH 715
PM CDT...
At 628 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Detroit, or 13 miles northwest of Sulligent,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph. Gusty winds may occur before
rainfall begins.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sulligent, Detroit, Beaverton, Crews, Henson Springs, and Pine
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
3384 8795 3386 8823
TIME...MOT...LOC 2328Z 294DEG 14KT 3406 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jun 9, 6:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
714 PM CDT Sun Jun 9 2024
ALZ017-100045-
Blount AL-
714 PM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BLOUNT COUNTY THROUGH 745
PM CDT...
At 714 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nectar, or near Cleveland, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Allgood, Fairview,
Nectar, Rosa, Easley, Fowler Spring, Clear Springs, and Chamblees
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Alabama.
&&
LAT...LON 3400 8642 3389 8647 3384 8659 3398 8676
3399 8676 3400 8674 3401 8674 3402 8672
3403 8672 3403 8670 3406 8670 3405 8668
3407 8669 3408 8668 3409 8666
TIME...MOT...LOC 0014Z 305DEG 14KT 3400 8667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhite